Nebraska, 2021

High Wind in Nebraska, March 14, 2021

March 14, 2021 · NWS GID · 6 events in 5 counties and zones

A strong cut-off and negatively tilted low pressure system brought widespread heavy rain and strong wind gusts to south central Nebraska on this day. An anomalously deep low pressure system slowly migrated from the Four Corners region on March 13 to the Central Rockies on March 14.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A strong cut-off and negatively tilted low pressure system brought widespread heavy rain and strong wind gusts to south central Nebraska on this day. An anomalously deep low pressure system slowly migrated from the Four Corners region on March 13 to the Central Rockies on March 14. Strong/deep southerly low to mid level flow brought copious amounts of moisture from the Gulf of Mexico, leading to precipitable water values near the climatological max for mid March. The deep moisture advection, combined with slow moving nature of the upper trough led to the development of widespread showers and weak thunderstorms during the day of March 13 that persisted well into the daytime hours of March 14. Luckily the area had been warm and relatively dry after a very cold and snowy February, which had this not occurred prior to this event, there very well could've been a repeat of the historical March 2019 flooding. Also fortunate for the area was that instability remained weak throughout the 13th and 14th, which helped to limit the rainfall rates and avoid a more significant hydrological event despite the widespread 2 to 7 inches of rain! Both Grand Island and Hastings broke back to back daily rainfall records on the 13th and 14th, respectively. In addition to the daily records, Grand Island also broke records for most precipitation in a calendar day and for the overall March total! So needless to say, this was a very significant rainfall event for the area, let alone for mid-March. Despite the significant rainfall, overall hydrological impacts were limited, owing to the aforementioned limited rain rates.

Another aspect of this system was the strong winds. The depth of the surface low was not particularly deep, only around 1000 mb, but the pressure gradient was still impressive due to a strong area of surface high pressure in southern Canada. This resulted in a nearly 20 mb gradient from southwest to northeast across the state of Nebraska. Peak wind gusts from this event were near 60 mph, centered in the area between the KS/NE state line and Highway 92 and occurred from around sunrise through around noon. Thereafter, winds slowly subsided as the pressure gradient gradually relaxed. Impacts from the wind ranged from minor tree damage to a damaged car port.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 14, 5:52 AM CST, 8 minutes earlier.

Area forecast discussion, Mar 14, 5:52 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
652 AM CDT Sun Mar 14 2021

.DISCUSSION...(Today through Saturday)
Issued at 405 AM CDT Sun Mar 14 2021

Widespread rainfall along with some isolated non-severe
thunderstorms impacted the local area overnight. As of 4 AM,
widespread rainfall totals of 3 to 4 inches have been
observed...with isolated amounts exceeding 4 inches.

For today...expect rainfall to taper off in both coverage and
intensity as we transition through the daytime hours...and already
we are seeing a few breaks in the more widespread heavy rainfall
spreading north...although additional accumulations of 1 to 2
inches will be possible as we go through the day...which could
lead to some minor flooding of low lying areas as well as some of
the smaller local rivers and streams. As the responsible main low
shifts east out of Colorado and into the southern plains later
today...the is a marginal risk for severe storms that clips a few
of our Kansas counties. As a result...did increase the mention of
thunderstorms for today...primarily south of highway 6...although
anticipate the best chance for any severe storms will be outside
of our area...so will downplay this risk locally in the HWO.

The other main concern today will be the very strong easterly
winds/gusts across the local area. Have been advertising these
winds for the past couple of days...and expect them to further
strengthen from this mornings gusts of 30 to 40 mph...closer to 50
mph by late morning and continue through the afternoon hours.
While this is below high wind warning criteria...it will be a very
windy day and given guidance...would not be surprised to see some
isolated winds gusts in excess of 50 mph later this morning.

As the main low exits the region late Monday...continue to have
the potential for some light precipitation...some of which could
mix with light snow...during the early morning hours
Tuesday...with the focus of this minor snowfall potential northwest
of the tri-cities. The focus will then shift to the next system
which is forecast to slide by to the south mid-week. This system
has slowed and shifted just a bit further south from last
night...and the focus of the heaviest precip should be mostly
south of interstate 80...with some very light snowfall
accumulations again possible mainly northwest of the tri-cities
Wednesday morning.

Thereafter...the upper level pattern begins to shift...with
ridging and above normal temperatures expected for the end of the
week and into next weekend.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Monday)
Issued at 637 AM CDT Sun Mar 14 2021

Generally poor conditions will prevail through the period with
MVFR VSBYS and periods of +SHRA or +TSRA through the midday
hours...gusty easterly winds and LIFR/near LIFR CIGS. Winds will
gradually diminish during the afternoon hours...but remain
strong...as the responsible area of low pressure transitions
across southern Kansas. CIGS will likely not improve much during
the day...but VSBYS should eventually become VFR as precipitation
becomes more scattered late in the day...generally after
15/00Z...with some patchy fog late tonight possibly bringing down
VSBYS towards daybreak again Monday morning.

&&

.HYDROLOGY...
Issued at 405 AM CDT Sun Mar 14 2021

Rainfall totals have exceeded expectations across the local area
over the past 24 hours...and an additional 1 to 2 inches of
precipitation is expected before all is said and done Monday
morning. While so far the soils and rivers have been able to
handle this largely beneficial rainfall...minor flooding of low
lying areas and a few more flashy small rivers and streams will
be possible through Monday morning. Widespread flooding is not
anticipated.

&&

.CLIMATE...
Issued at 435 AM CST Sat Mar 13 2021

Record precipitation was recorded across the local area March
13th. While rainfall rates and coverage will be tapering off
through the day, another day of record rainfall is expected across
the local area. For March 14th, the record precipitation for both
Hastings and Grand Island is 1.51 inches, set in 1896 and 1913,
respectively. Two day totals will also likely be shattered, with
the record 2 day total for the month of March being 3.33 (1979) in
Grand Island, and 3.12 (1987) in Hastings. Monthly records for the
month of March appear safe at this point, as 7.76 inches of
precipitation accumulated in Hastings in March of 1987, and 6.63
inches accumulated in Grand Island the same March.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Rossi
AVIATION...Rossi
HYDROLOGY...Rossi
CLIMATE...Rossi
Hazardous weather outlook, Mar 14, 4:49 AM CST, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
549 AM CDT Sun Mar 14 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
151100-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
549 AM CDT Sun Mar 14 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Isolated non-severe thunderstorms are possible today, primarily
south of Highway 6. A few of these storms could be on the stronger
side across north central Kansas.

In addition...widespread rainfall totals of 1 to 2 inches will be
possible today...which on top of already saturated soils, could
lead to minor flooding of low lying areas as well as small streams
and creeks across the area.

Finally, non-thunderstorm easterly wind gusts to near 50 mph will
be possible today. This could make travel difficult for high
profile vehicles on north/south oriented roads and highways.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.
However...any reports of rainfall totals in excess of 4 inches or
of moving water across area roadways would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Mar 14, 5:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
622 AM CDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 AM     HEAVY RAIN       2 S DONIPHAN            40.74N 98.37W
03/14/2021  M4.85 INCH       HALL               NE   MESONET

            MESONET STATION FW2894 DONIPHAN. STORM TOTAL
            SO FAR.

&&

MANGELS
Local storm report, Mar 14, 5:23 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 AM CDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     HEAVY RAIN       5 ENE KEARNEY           40.72N 99.00W
03/14/2021  M3.92 INCH       BUFFALO            NE   AWOS

            AWOS STATION KEAR KEARNEY AIRPORT. STORM
            TOTAL SO FAR.

&&

MANGELS
Local storm report, Mar 14, 5:24 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
624 AM CDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 AM     HEAVY RAIN       4 NE GRAND ISLAND       40.97N 98.32W
03/14/2021  M3.78 INCH       HALL               NE   ASOS

            ASOS STATION KGRI GRAND ISLAND AIRPORT.

&&

MANGELS
Local storm report, Mar 14, 5:25 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
625 AM CDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       1 N AURORA              40.88N 98.00W
03/14/2021  M3.86 INCH       HAMILTON           NE   AWOS

            AWOS STATION KAUH AURORA AIRPORT. STORM
            TOTAL SO FAR.

&&

MANGELS
Local storm report, Mar 14, 5:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
626 AM CDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HEAVY RAIN       3 ENE HOLDREGE          40.45N 99.32W
03/14/2021  M3.06 INCH       PHELPS             NE   AWOS

            AWOS STATION KHDE HOLDREGE AIRPORT. STORM
            TOTAL SO FAR.

&&

MANGELS
Local storm report, Mar 14, 5:29 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE HASTINGS NE
629 AM CDT SUN MAR 14 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 AM     HEAVY RAIN       1 WSW BLUE HILL         40.33N 98.46W
03/14/2021  M5.10 INCH       WEBSTER            NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0614 AM     HEAVY RAIN       2 S DONIPHAN            40.74N 98.37W
03/14/2021  M4.85 INCH       HALL               NE   MESONET

            MESONET STATION FW2894 DONIPHAN. STORM TOTAL
            SO FAR.

0602 AM     HEAVY RAIN       3 NE AYR                40.48N 98.40W
03/14/2021  M4.69 INCH       ADAMS              NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0615 AM     HEAVY RAIN       5 WSW AGRA              39.74N 99.22W
03/14/2021  M4.65 INCH       PHILLIPS           KS   MESONET

            MESONET STATION FW4369 PHILLIPSBURG 6 E.
            STORM TOTAL SO FAR.

0557 AM     HEAVY RAIN       5 WNW RIVERTON          40.10N 98.84W
03/14/2021  M4.58 INCH       FRANKLIN           NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0400 AM     HEAVY RAIN       HEARTWELL               40.57N 98.79W
03/14/2021  E4.50 INCH       KEARNEY            NE   PUBLIC

            REPORTED VIA FACEBOOK.

0616 AM     HEAVY RAIN       3 NNE SUTTON            40.64N 97.84W
03/14/2021  M4.33 INCH       CLAY               NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0613 AM     HEAVY RAIN       2 SE HARVARD            40.60N 98.07W
03/14/2021  E4.26 INCH       CLAY               NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0603 AM     HEAVY RAIN       4 WNW GLENVIL           40.53N 98.32W
03/14/2021  M4.14 INCH       ADAMS              NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0606 AM     HEAVY RAIN       4 ESE HASTINGS          40.58N 98.32W
03/14/2021  M4.14 INCH       ADAMS              NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0556 AM     HEAVY RAIN       5 ENE KEARNEY           40.72N 99.00W
03/14/2021  M3.92 INCH       BUFFALO            NE   AWOS

            AWOS STATION KEAR KEARNEY AIRPORT. STORM
            TOTAL SO FAR.

0615 AM     HEAVY RAIN       1 N AURORA              40.88N 98.00W
03/14/2021  M3.86 INCH       HAMILTON           NE   AWOS

            AWOS STATION KAUH AURORA AIRPORT. STORM
            TOTAL SO FAR.

0617 AM     HEAVY RAIN       4 NE GRAND ISLAND       40.97N 98.32W
03/14/2021  M3.78 INCH       HALL               NE   ASOS

            ASOS STATION KGRI GRAND ISLAND AIRPORT.

1237 AM     HEAVY RAIN       2 WSW PHILLIPSBURG      39.74N 99.35W
03/14/2021  M3.77 INCH       PHILLIPS           KS   MESONET

            KANSAS MESONET STATION. LIGHT RAIN STILL
            ONGOING.

0601 AM     HEAVY RAIN       4 SSE AYR               40.39N 98.42W
03/14/2021  M3.76 INCH       ADAMS              NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0604 AM     HEAVY RAIN       CAMPBELL                40.30N 98.73W
03/14/2021  M3.72 INCH       FRANKLIN           NE   LAW ENFORCEMENT

0608 AM     HEAVY RAIN       2 N HASTINGS            40.61N 98.39W
03/14/2021  M3.72 INCH       ADAMS              NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0612 AM     HEAVY RAIN       1 W TRUMBULL            40.68N 98.30W
03/14/2021  M3.71 INCH       ADAMS              NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0607 AM     HEAVY RAIN       3 ESE JUNIATA           40.57N 98.46W
03/14/2021  M3.64 INCH       ADAMS              NE   PUBLIC

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0608 AM     HEAVY RAIN       2 W HASTINGS            40.59N 98.42W
03/14/2021  M3.54 INCH       ADAMS              NE   MESONET

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2 W
            HASTINGS. DAVIS WEATHERLINK STATION. STORM
            TOTAL SO FAR.

0610 AM     HEAVY RAIN       PROSSER                 40.69N 98.58W
03/14/2021  M3.52 INCH       ADAMS              NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0554 AM     HEAVY RAIN       8 SSE GLADE             39.57N 99.27W
03/14/2021  M3.46 INCH       PHILLIPS           KS   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0559 AM     HEAVY RAIN       6 NNE INAVALE           40.18N 98.61W
03/14/2021  M3.39 INCH       WEBSTER            NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0552 AM     HEAVY RAIN       PHILLIPSBURG            39.76N 99.33W
03/14/2021  M3.37 INCH       PHILLIPS           KS   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0610 AM     HEAVY RAIN       5 E PROSSER             40.70N 98.47W
03/14/2021  M3.25 INCH       HALL               NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0604 AM     HEAVY RAIN       2 NNE NORMAN            40.50N 98.78W
03/14/2021  E3.24 INCH       KEARNEY            NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0556 AM     HEAVY RAIN       3 NNW ATHOL             39.80N 98.94W
03/14/2021  M3.16 INCH       SMITH              KS   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0550 AM     HEAVY RAIN       12 E WOODRUFF           39.97N 99.21W
03/14/2021  M3.15 INCH       PHILLIPS           KS   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0558 AM     HEAVY RAIN       2 WSW INAVALE           40.09N 98.67W
03/14/2021  M3.12 INCH       WEBSTER            NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

0615 AM     HEAVY RAIN       3 ENE HOLDREGE          40.45N 99.32W
03/14/2021  M3.06 INCH       PHELPS             NE   AWOS

            AWOS STATION KHDE HOLDREGE AIRPORT. STORM
            TOTAL SO FAR.

0600 AM     HEAVY RAIN       2 WNW COWLES            40.19N 98.48W
03/14/2021  M3.01 INCH       WEBSTER            NE   MESONET

            DAVIS WEATHERLINK STATION. STORM TOTAL SO
            FAR.

1201 AM     HEAVY RAIN       DAVENPORT               40.31N 97.81W
03/14/2021  M3.01 INCH       THAYER             NE   MESONET

            MESONET STATION FW9346 DAVENPORT. TOTAL AS
            OF MIDNIGHT. STILL RAINING.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Furnas

When
March 14, 6:00 AM CST
Where
Furnas forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet station located 1 mile north of Oxford.

High Wind, Furnas

When
March 14, 7:45 AM CST
Where
Furnas forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

A wind gust of 61 MPH was measured by a mesonet station located 1 mile north of Oxford.

High Wind, Howard

When
March 14, 9:10 AM CST
Where
Howard forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Wind gusts estimated to be near 60 MPH resulted in roof damage to a local business.

High Wind, Valley

When
March 14, 11:18 AM CST
Where
Valley forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

A wind gust of 61 MPH was measured by the Ord Airport ASOS. Elsewhere in the county, a garage port was overturned in North Loup due to the strong wind gusts.

High Wind, York

When
March 14, 11:35 AM CST
Where
York forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by a mesonet station located 3 miles south-southeast of Bradshaw.

High Wind, Hall

When
March 14, 12:25 PM CST
Where
Hall forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

A wind gust of 59 MPH was measured by the Grand Island Central Nebraska Regional Airport ASOS. There was also a report of a large tree downed 2 miles west of Grand Island.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941186, 941187, 941189, 941190, 941188, 941191.